Colorado, 2021

Winter Weather in Colorado, February 11 to 12, 2021

February 11 to 12, 2021 · NWS BOU · 2 events in 2 counties and zones

A winter storm produced another round of moderate to heavy snow for portions of the north-central mountains. 5 inches, 9 miles south-southeast of Spicer; with 7 inches near Brainard Lake and Longs Peak.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm produced another round of moderate to heavy snow for portions of the north-central mountains. Storm totals included: 13 inches, 4 miles southeast of Mount Zirkel, 8.5 inches, 9 miles south-southeast of Spicer; with 7 inches near Brainard Lake and Longs Peak. Lesser amounts from 3 to 6 inches were observed elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 11, 2:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 11, 2:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
256 PM MST Thu Feb 11 2021

.SHORT TERM...(This evening through Friday)
Issued at 224 PM MST Thu Feb 11 2021

For tonight, the models still show snow increasing in the
mountains as the next storm system drops into the Great Basin. The
models show generally weak to moderate qg ascent in the mid and
upper levels but the best lifts will be south and west of
Colorado. Ridgetop winds straight westerly at 45-50 kts around 650
mb. On Friday, this system will continue to drop southward into
Arizona, as a speed max moving across the northern Rockies, moves
into central Wyoming in the afternoon. This first feature will
produce moderate to heavy snowfall across the northern mountains
tonight, then it lessens on Friday as the dynamics aloft weaken.
As far the urban corridor and northeast plains go, the stratus,
fog and light snow that lifted this afternoon, will move back into
the region this evening. This will follow another surge of
northeast winds around 00z. Better mid and upper level moisture
overrunning the arctic airmass may help generate slightly better
snowfall late tonight into Friday morning. Colder on Friday, with
max temperatures in Denver only warming to around 20F, with even
colder readings north and east of the Denver. The combination of
snow and wind will drop wind chill readings to around -20F late
tonight and Friday so we issued a wind chill advisory for those
areas that will be in effect from midnight tonight through 4 pm
Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 224 PM MST Thu Feb 11 2021

Everybody will get into the fun this weekend with winter
in full swing with the coldest temperatures of the season and a good
shot of widespread light snowfall Saturday night and early Sunday.

For Friday night, one weak disturbance will brush the far northern
zones with light snowfall before exiting late Friday night. The
northeast corner could see a couple of inches of snow from that weak
system while else where on the plains mainly flurries with little
or no accumulation. The next stronger system will drop across
Colorado Saturday night and Sunday, however the best synoptic
scale lift will remain south of Colorado. Still, decent support
aloft along with shallow upslope flow spells a decent light
snowfall for much of the lower elevations. Snowfall amounts look
to be in the 2-4 inch range in that period for the plains and
another 4 to 8 inches for the mountains. Big story will be the
very cold temperatures and possibly record breaking cold on Sunday
and Sunday night with lows Sunday night from around -10 to -20F.
Expect may need winter weather advisories for much of the county
warning area, including low wind chill temperatures.

There will be a slow moderation of temperatures through the middle
of next week but there will still be an active pattern for the
mountains with continued periods of light snow. Could see a few
shots of light snow over the plains for late Tuesday and Wednesday.
Temperatures will still be below normal, but mainly 30s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 224 PM MST Thu Feb 11 2021

Northeast winds will increase by 00z this evening with stratus
deck filling back into the terminals tonight, with more fog
development possible by the morning. Light snow showers are also
possible tonight, with just a dusting expected. It will be colder
with visibilities and ceiling expected to improve again by Friday
afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from midnight tonight to 4 PM MST Friday for
COZ042-044-046-048>051.

Winter Weather Advisory until 5 AM MST Saturday for COZ031-033.

&&

SHORT TERM...Cooper
LONG TERM...Entrekin
AVIATION...Cooper
Hazardous weather outlook, Feb 11, 10:08 AM MST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1008 AM MST Thu Feb 11 2021

COZ030>051-121715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1008 AM MST Thu Feb 11 2021

...MORE SNOW FOR THE MOUNTAINS STARTING TONIGHT...
...NEAR RECORD COLD AND SNOW FOR LOWER ELEVATIONS THIS WEEKEND...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Light snow will gradually increase in coverage and intensity over
the mountains today. A couple inches of snow is expected for the
northern mountains by this afternoon, with several inches falling
overnight. The highest totals through tonight will be across the
Park Range.

Over the plains, cool and calm conditions are expected once again.
High temperatures over the far northeast will struggle to reach
10F. Temperatures over the urban corridor will likely reach the
upper 20s to mid 30s today. Fog and a few snow showers will
dissipate by early afternoon, but will redevelop again this
evening and overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Even colder air will move into Colorado Friday and this weekend.
By the weekend temperatures will be approaching records, with lows
below zero and highs in the single digits above zero expected
across most of the plains. There will be areas of light snow or
flurries on the plains Friday and Saturday. The most likely time
for impactful snow looks like Friday afternoon through Sunday
morning. Several inches of snow are expected, and with subzero
temperatures and a little wind travel may become hazardous.

For the mountains, snow will decrease on Friday, then increase
again Saturday and continue through early Sunday. These periods
will see moderate to briefly heavy snowfall over the higher
elevations, but even the valleys and foothills will have several
inches of snow that will likely make roads icy given the cold
temperatures.

The early part of next week will bring some moderation in
temperatures. Light snow and windy conditions can be expected over
the higher mountains. A chance of snow will return to the valleys
and foothills by Tuesday, and there is a chance of light snow on
the plains Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
February 11, 4:00 PM MST to February 12, 6:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 13 inches.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 11, 4:00 PM MST to February 12, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 7 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942783, 942784.